Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Why are the temporay side effects of so many anti-depressants, anxiety and er depression?

(5 Posts)
superstarheartbreaker Tue 21-May-13 08:38:46

Including suicidal thoughs? Isn't anxiety and suicidal thoughts a side effect of citralopram for eg. What's the point? I'm thinking of it but I think I'd rather just feel what needs to be felt.

CamelBalls Thu 23-May-13 22:43:46

I'm not sure to be honest - it's the medication and you do feel worse for a while but it does get better - do you want to talk?

X

MorrisZapp Thu 23-May-13 22:51:50

I think it's because in order to increase the serotonin produced by your brain, first the drug has to shut down the production of it in order to stimulate more. I'm not a dr but I think that's how it works.

When I had hideous PND and anxiety, I went through two weeks of hell when I started my meds. I remember my mum explaining it to my niece, who didn't understand why I had moved home and was lying frightened on my mums sofa.

I will always remember my lovely niece saying, but gran, why can't they give auntie Morris some tablets that just make her better without making her worse first? Science will get there one day I'm sure, but for now we have the current generation of ssri medication.

I tell everybody, batten down the hatches and just take the drugs if the doctor recommends them. They made me better, absolutely they did. The initial side effects are a small price to pay, and over with quickly.

You don't have to feel crap. Mental illness needs treatment just like any other illness. Please get help.

smiki Sat 25-May-13 15:55:04

Have you had any counselling? If you haven't, it might be worth trying.
I know what you mean about feeling what needs to be felt. I think it's a matter of weighing up how big an impact those feelings are having on your life. It's ultimately a very personal decision, but having an honest discussion with family and friends might help. They often see things we don't see ourselves. It's only since I've been feeling better that I realise just how ill I really was.
I decided to take anti-depressants because counselling hadn't worked for me. I've been on citalopram for 6 weeks. I'll be honest, the first week or two were horrible, and I was terrified of the idea of taking a mind-altering drug. But since then, it's just so nice to be able to smile again.
Best of luck, whatever you decide to do.

LittleWhile Mon 27-May-13 10:59:58

I'm trying Imipramine anti depressants, after trying most other similar medications over the last four years. This one is supposed to take less time to be effective. They all had initial side effects that made me feel worse. This one makes my heart pound like amphetamines and stops me sleeping. So I'm tired as well. Not good.
After a week I'm feeling a little better and not so full of despair and weepy. I'm hoping it will continue to improve my mood. The main constant side effect for me with all the other drugs, was that they completely killed off my libido and my ability to reach orgasm! This in itself caused issues as it affected my love life. Imipramine is supposed to be less destructive in that department! I just want a happy medium! Time will tell!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now